Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 59, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2018, 6:40 PM EDT for Williams County, Ohio; Branch County, Hillsdale County, Michigan; Steuben County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 6:40 PM EDT (22:40 UTC)
- Expired
- Aug 6, 2018, 7:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Steuben County, IN, Branch County, MI, Hillsdale County, MI, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:47 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2085 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WUUS53 KIWX 062240
SVRIWX
INC151-MIC023-059-OHC171-062315-
/O.NEW.KIWX.SV.W.0059.180806T2240Z-180806T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
640 PM EDT MON AUG 6 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Steuben County in northeastern Indiana...
Southeastern Branch County in southwestern Michigan...
Southwestern Hillsdale County in southeastern Michigan...
Northwestern Williams County in northwestern Ohio...
* Until 715 PM EDT.
* At 639 PM EDT, a severe thunderstorm was located near Fremont, or
10 miles south of Coldwater, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fremont, Columbia, Ray, Kinderhook, California, Camden, Montgomery,
Clear Lake, York, Alvarado, Nettle Lake, Berlien, Metz and
Coldwater Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 354 and 357.
Interstate 69 in Michigan between mile markers 1 and 7.
Interstate 80 in Indiana between mile markers 139 and 156.
Interstate 80 in Ohio between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 8510 4190 8496 4177 8459 4156 8482
TIME...MOT...LOC 2239Z 301DEG 29KT 4179 8498
HAIL...1.00IN
WIND...60MPH
$$
GH1 follow-up statement
790
WWUS53 KIWX 062305
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
705 PM EDT MON AUG 6 2018
INC151-MIC023-059-OHC171-062315-
/O.EXP.KIWX.SV.W.0059.000000T0000Z-180806T2315Z/
Steuben IN-Branch MI-Hillsdale MI-Williams OH-
705 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEUBEN...
SOUTHEASTERN BRANCH...SOUTHWESTERN HILLSDALE AND NORTHWESTERN
WILLIAMS COUNTIES WILL EXPIRE AT 715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4176 8510 4190 8496 4177 8459 4156 8482
TIME...MOT...LOC 2305Z 301DEG 29KT 4169 8475
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:16 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 6, 2:16 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 216 PM EDT Mon Aug 6 2018 .SYNOPSIS... Issued at 215 PM EDT Mon Aug 6 2018 Showers and thunderstorms will develop later today into tonight. A few strong to severe thunderstorms will be possible. Chances for showers will remain in the forecast into Tuesday and Tuesday night. Lows tonight will drop to near 70 degrees, with highs on Tuesday ranging between the upper 70s and mid 80s. Drier and less humid conditions are expected into Wednesday and Thursday. This will be followed by periodic chances for showers Friday into next weekend. && .SHORT TERM...(This Afternoon through Tuesday) Issued at 215 PM EDT Mon Aug 6 2018 The main focus will remain on convective/severe trends into tonight and Tuesday. Convective outflow boundary trailing a Michigan MCV will force a broken line of convection through far ne IN/sc Lower MI/far nw OH through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots of effective shear may help produce an isolated severe cell in these areas, though so far activity is primarily outflow dominant as stronger flow lags the boundary. Mainly dry/humid otherwise through the late afternoon. Shot of deeper moisture and mid level vorticity advection with an approaching mid level jet/shortwave now over IA should allow convection to blossom near leftover frontal boundary across nw IN/lower MI btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots) with incoming height falls suggest eventual organization. Development into bands/bowing clusters appears possible given more unidirectional look to the wind profile (isolated damaging winds the main threat), though later diurnal timing/marginal deep layer shear/meager mid level lapse rates suggest an isolated wind threat at best. There is also a non-zero weak tornado threat with any surges or storm scale outflow interactions given relatively low LCL's and increasing low level flow...though lack of backed surface flow keeps point chances low (SPC 2% risk). Round of rain/storms is the expected to evolve east through eastern portions of the forecast area later this evening into the early overnight. The severe threat should wane with eastward progression as leading line likely becomes outflow dominate removed from better mid level flow. Boundary layer will also cool/decouple limiting the wind threat. Some areas may see an inch or more of rainfall otherwise given high moisture content and potential for some backbuilding (small MBE velocities). Brief urban/advisory level flooding will be the main threat. Latest CAMs solutions have trended more aggressive with shunting the composite outflow off to the south later tonight and Tuesday in wake of this evening's convective complex. Lowered PoPs/QPF as a result during this periods, though could still see a more widespread area of rain/thunder impact the local area sometime Tuesday afternoon or evening as the main mid-upper level trough axis pivots through. Cooler/mainly cloudy the story otherwise on Tuesday. && .LONG TERM...(Wednesday through Monday) Issued at 215 PM EDT Mon Aug 6 2018 Wednesday and Thursday will feature quieter/less humid wx, though a stray late day shower cannot be ruled out either day given cyclonic flow and weak diurnal instability. An upper trough then digs in nw flow over the Great Lakes region Friday, eventually cutting off over the lower Lakes/Ohio Valley this weekend as a closed low per last several models cycles. This process will send a cold front through on Friday with low pressure lingering in the vicinity over the weekend. The result will be periodic shower chances and temps generally near to below normal. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 148 PM EDT Mon Aug 6 2018 An outflow boundary pushed through this morning allowing for some marine air to come into the northwest with some MVFR CIGs and that has helped to hamper, to an extent, some of the early afternoon convection across the region. With a low level jet just to the north and a moist atmospheric column, we'll be watching for some showers with damaging winds, frequent lightning and heavy rain as the main threats. The main time frame being watched for thunderstorms is between 22z and 01z and there is a chance for MVFR to possibly IFR flight condition reductions within storms with heavy rain. Thereafter, there is a chance for MVFR flight restrictions forming early Tues, but it depends on where the rain falls this afternoon so have left it out of this issuance. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 2:25 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 225 PM EDT Mon Aug 6 2018 INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016- 024-025-071830- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible late this afternoon and evening. Damaging straight-line winds and heavy rain are the primary threats. Heat indices will be in the mid 90s today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ006>009-MIZ080-081-OHZ001-002-071830- Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH- 225 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and evening. Damaging straight-line winds and heavy rain are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-071830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 225 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this evening. Strong to severe storms will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon.
In the hours before
Local storm report, Aug 6, 6:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
622 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 N FAYETTE 41.68N 84.33W
08/06/2018 FULTON OH EMERGENCY MNGR
DAMAGE TO SHIPPING CONTAINERS AND TRUCKS.
TIME ESTIMATED BY RADAR.
&&
CRSpecial weather statement, Aug 6, 6:22 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
622 PM EDT MON AUG 6 2018
INZ007-MIZ080-081-062300-
Steuben-Branch-Hillsdale-
622 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN...SOUTHERN
BRANCH AND SOUTHWESTERN HILLSDALE COUNTIES...
At 622 PM EDT, a strong thunderstorm was located over Bronson, or 11
miles southwest of Coldwater, moving southeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Angola, Bronson, Fremont, Ray, Kinderhook, California, Gilead,
Camden, Orland, Montgomery, Clear Lake, York, East Gilead, Lake
Gauge, Nevada Mills, Crooked Lake, Berlien, Lake James, Matteson Lake
and Lake Of The Woods.
This includes the following highways...
Interstate 69 in Indiana between mile markers 350 and 357.
Interstate 69 in Michigan between mile markers 1 and 8.
Interstate 80 in Indiana between mile markers 133 and 156.
&&
LAT...LON 4177 8469 4170 8476 4170 8481 4164 8480
4158 8486 4173 8520 4176 8520 4176 8527
4177 8529 4182 8529 4195 8521
TIME...MOT...LOC 2222Z 295DEG 30KT 4184 8518
GHSpecial weather statement, Aug 6, 6:25 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Northern Indiana 525 PM CDT MON AUG 6 2018 INZ003-062300- La Porte- 525 PM CDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LA PORTE COUNTY... At 525 PM CDT, a strong thunderstorm was located near Wanatah, or near Westville, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. This storm will be near... Kingsford Heights around 640 PM EDT. Other locations impacted by this storm include South Center, Salem Heights, Fish Lake, Tracy, Kingsbury, Stillwell and Union Mills. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4165 8654 4146 8653 4145 8681 4153 8686 TIME...MOT...LOC 2225Z 249DEG 20KT 4149 8681 JBALL
Special weather statement, Aug 6, 6:25 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
625 PM EDT MON AUG 6 2018
INZ018-OHZ015-062315-
Allen-Paulding-
625 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALLEN AND PAULDING
COUNTIES...
At 625 PM EDT, a strong thunderstorm was located over Woodburn, or 10
miles southwest of Hicksville, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Paulding, Antwerp, Woodburn, Payne, Oakwood, Grover Hill, Melrose,
Latty, Cecil, Broughton, Worstville, Charloe, Edgerton In Allen
County, Roselms, Briceton and Arthur.
&&
LAT...LON 4099 8438 4110 8493 4119 8491 4123 8446
4121 8446 4121 8436
TIME...MOT...LOC 2225Z 274DEG 31KT 4115 8485
GHSpecial weather statement, Aug 6, 6:26 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
526 PM CDT MON AUG 6 2018
INZ003-012-062300-
La Porte-Starke-
526 PM CDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STARKE AND
SOUTHWESTERN LA PORTE COUNTIES...
At 526 PM CDT, a strong thunderstorm was located over La Crosse, or
near Malden, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Kingsford Heights and Hamlet around 700 PM EDT.
Other locations impacted by this storm include Hanna, Brems and
Thomaston.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4148 8668 4133 8655 4130 8688 4134 8693
4139 8693
TIME...MOT...LOC 2226Z 249DEG 20KT 4135 8691
JBALLSpecial weather statement, Aug 6, 6:39 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
639 PM EDT MON AUG 6 2018
INZ004-MIZ077-078-062330-
St. Joseph-Berrien-Cass-
639 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH...
SOUTHWESTERN CASS AND SOUTHEASTERN BERRIEN COUNTIES...
At 639 PM EDT, a strong thunderstorm was located near Roseland, or
near South Bend, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
South Bend around 645 PM EDT.
Roseland around 655 PM EDT.
Georgetown around 700 PM EDT.
Mishawaka around 705 PM EDT.
Niles around 710 PM EDT.
Granger around 715 PM EDT.
Other locations impacted by this storm include Barron Lake, Bertrand,
Lydick, Chain-o-lakes and Indian Village.
This includes Interstate 80 in Indiana between mile markers 67 and
86.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4170 8606 4168 8606 4165 8640 4177 8645
4187 8614
TIME...MOT...LOC 2239Z 249DEG 19KT 4172 8637
JBALLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:15 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Williams | 60 min |
| Aug 6, 5:05 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 25 min |
| Aug 6, 6:11 PM EDT | Special Weather Statement | IWX | Fulton | 34 min |
| Aug 6, 7:00 PM EDT | Special Weather Statement | IWX | Fulton | 30 min |
| Aug 6, 7:31 PM EDT | Special Weather Statement | IWX | Fulton | 29 min |
| Aug 6, 2:15 PM EDT | Special Weather Statement | IWX | Branch | 45 min |
| Aug 6, 2:54 PM EDT | Special Weather Statement | IWX | Hillsdale | 36 min |
| Aug 6, 3:51 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 24 min |
| Aug 6, 5:31 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 44 min |
| Aug 6, 5:57 PM EDT | Special Weather Statement | IWX | Saint Joseph | 48 min |
| Aug 6, 6:09 PM EDT | Special Weather Statement | IWX | Berrien | 36 min |
| Aug 6, 6:14 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 46 min |
| Aug 6, 7:03 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 24 min |
| Aug 6, 5:42 PM EDT | Special Weather Statement | IWX | Allen | 48 min |
| Aug 6, 6:08 PM EDT | Special Marine Warning | IWX | 37 min | |
| Aug 6, 6:22 PM EDT | Special Weather Statement | IWX | Steuben | 38 min |
| Aug 6, 6:25 PM EDT | Special Weather Statement | IWX | LaPorte | 35 min |
| Aug 6, 6:26 PM EDT | Special Weather Statement | IWX | Starke | 34 min |
| Aug 6, 6:29 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 46 min |
| Aug 6, 6:39 PM EDT | Special Weather Statement | IWX | Saint Joseph | 51 min |
| Aug 6, 7:09 PM EDT | Special Weather Statement | IWX | Starke | 36 min |
| Aug 6, 7:23 PM EDT | Special Weather Statement | IWX | Marshall | 52 min |
| Aug 6, 7:24 PM EDT | Special Weather Statement | IWX | Pulaski | 51 min |
| Aug 6, 7:36 PM EDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Pulaski, Saint Joseph, Starke | 3 hr |
| Aug 6, 7:43 PM EDT | Special Weather Statement | IWX | Elkhart | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.